Benford Solutions of Linear Difference Equations

Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 102)


Benford’s Law (BL), a notorious gem of mathematics folklore, asserts that leading digits of numerical data are usually not equidistributed, as might be expected, but rather follow one particular logarithmic distribution. Since first recorded by Newcomb in 1881, this apparently counter-intuitive phenomenon has attracted much interest from scientists and mathematicians alike. This article presents a comprehensive overview of the theory of BL for autonomous linear difference equations. Necessary and sufficient conditions are given for solutions of such equations to conform to BL in its strongest form. The results extend and unify previous results in the literature. Their scope and limitations are illustrated by numerous instructive examples.



This work was supported by an Nserc Discovery Grant. The authors are grateful to T. Hill, A. Weiss, and R. Zweimüller for helpful conversations.


  1. 1.
    Anderson, T.C., Rolen, L., Stoehr, R.: Benford’s law for coefficients of modular forms and partition functions. Proc. Am. Math. Soc. 139, 1533–1541 (2011)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Arnold, V.I.: Ordinary Differential Equations. Springer, Berlin (1992)Google Scholar
  3. 3.
    Benford, F.: The law of anomalous numbers. Proc. Am. Philos. Soc. 78, 551–572 (1938)Google Scholar
  4. 4.
    Benford Online Bibliography.
  5. 5.
    Berger, A.: Multi-dimensional dynamical systems and Benford’s law. Discrete Contin. Dyn. Syst. 13, 219–237 (2005)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Berger, A., Eshun, G.: A characterization of Benford’s law in discrete-time linear systems. (In preparation) (2014)Google Scholar
  7. 7.
    Berger, A., Hill, T.P.: A basic theory of Benford’s law. Probab. Surv. 8, 1–126 (2011)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Berger, A., Hill, T.P.: Benfords law strikes back: no simple explanation in sight for mathematical gem. Math. Intell. 33, 8591 (2011)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Berger, A., Siegmund, S.: On the distribution of mantissae in nonautonomous difference equations. J. Difference Equ. Appl. 13, 829–845 (2007)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Berger, A., Hill, T.P., Kaynar, B., Ridder, A.: Finite-state Markov chains obey Benford’s law. SIAM J. Matrix Anal. Appl. 32, 665–684 (2011)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Brown, J.L., Duncan, R.L.: Modulo one uniform distribution of the sequence of logarithms of certain recursive sequences. Fibonacci Quart. 8, 482–486 (1970)MATHMathSciNetGoogle Scholar
  12. 12.
    Carslaw, C.A.P.N.: Anomalies in income numbers: evidence of goal oriented behavior. Account. Rev. 63, 321–327 (1988)Google Scholar
  13. 13.
    Cho, W.K.T., Gaines, B.J.: Breaking the (Benford) law: statistical fraud detection in campaign finance. Am. Statist. 61, 218–223 (2007)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Cohen, D.I.A., Katz, T.M.: Prime numbers and the first digit phenomenon. J. Number Theory 18, 261–268 (1984)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Dajani, K., Kraikamp, C.: Ergodic Theory of Numbers. Carus Mathematical Monographs 29. Mathematical Association of America, Washington DC (2002)Google Scholar
  16. 16.
    Deckert, J., Myagkov, M., Ordeshook, P.C.: Benford’s law and the detection of election fraud. Polit. Anal. 19, 245–268 (2011)CrossRefGoogle Scholar
  17. 17.
    Diaconis, P.: The distribution of leading digits and uniform distribution mod 1. Ann. Probab. 5, 72–81 (1977)CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Diekmann, A.: Not the first digit! using Benford’s law to detect fraudulent scientific data. J. Appl. Stat. 34, 321–329 (2007)CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Docampo, S., del Mar Trigo, M., Aira, M.J., Cabezudo, B., Flores-Moya, A.: Benfords law applied to aerobiological data and its potential as a quality control tool. Aerobiologia 25, 275–283 (2009)CrossRefGoogle Scholar
  20. 20.
    Duncan, R.L.: An application of uniform distributions to the Fibonacci numbers. Fibonacci Quart. 5, 137–140 (1967)MATHMathSciNetGoogle Scholar
  21. 21.
    Geyer, C.L., Williamson, P.P.: Detecting fraud in data sets using Benford’s law. Commun. Stat. Simul. Comput. 33, 229–246 (2004)MATHMathSciNetGoogle Scholar
  22. 22.
    Hill, T.P.: Base-invariance implies Benford’s law. Proc. Am. Math. Soc. 123, 887–895 (1995)MATHGoogle Scholar
  23. 23.
    Hill, T.P.: The significant-digit phenomenon. Am. Math. Monthly 102, 322–327 (1995)CrossRefMATHGoogle Scholar
  24. 24.
    Hill, T.P.: A statistical derivation of the significant-digit law. Stat. Sci. 10, 354–363 (1995)MATHGoogle Scholar
  25. 25.
    Horn, R.A., Johnson, C.R.: Matrix Analysis. Cambridge University Press, Cambridge (1985)CrossRefMATHGoogle Scholar
  26. 26.
    Kanemitsu, S., Nagasaka, K., Rauzy, G., Shiue, J-S.: On Benford’s law: the first digit problem. In: Probability Theory and Mathematical Statistics (Kyoto, 1986). Lecture Notes in Math. 1299, 158–169 (1988)Google Scholar
  27. 27.
    Kontorovich, A.V., Miller, S.J.: Benford’s law, values of \(L\)-functions and the \(3x+1\) problem. Acta Arith. 120, 269–297 (2005)CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Kuipers, L.: Remark on a paper by R.L. Duncan concerning the uniform distribution mod \(1\) of the sequence of the logarithms of the fibonacci numbers. Fibonacci Quart. 7, 465–466, 473 (1969)Google Scholar
  29. 29.
    Kuipers, L., Niederreiter, H.: Uniform Distribution of Sequences. Wiley, New York (1974)MATHGoogle Scholar
  30. 30.
    Lagarias, J.C., Soundararajan, K.: Benford’s law for the \(3x+1\) function. J. Lond. Math. Soc. 74, 289–303 (2006)CrossRefMATHMathSciNetGoogle Scholar
  31. 31.
    Mebane, W.R.: Fraud in the 2009 presidential election in Iran? Chance 23, 6–15 (2010)CrossRefGoogle Scholar
  32. 32.
    Miller, S.J., Nigrini, M.J.: Order statistics and Benford’s law. Int. J. Math. Math. Sci. 382948 (2008)Google Scholar
  33. 33.
    Moore, G.B., Benjamin, C.O.: Using Benford’s law for fraud detection. Intern. Auditing 19, 4–9 (2004)Google Scholar
  34. 34.
    Myerson, G., van der Poorten, A.J.: Some problems concerning recurrence sequences. Am. Math. Monthly 102, 698–705 (1995)CrossRefMATHGoogle Scholar
  35. 35.
    Nagasaka, K., Shiue, J.-S.: Benford’s law for linear recurrence sequences. Tsukuba J. Math. 11, 341–351 (1987)MATHMathSciNetGoogle Scholar
  36. 36.
    Newcomb, S.: Note on the frequency of use of the different digits in natural numbers. Am. J. Math. 4, 39–40 (1881)CrossRefMATHMathSciNetGoogle Scholar
  37. 37.
    Nigrini, M.J.: A taxpayer compliance application of Benford’s law. J. Am. Tax. Association 18, 72–91 (1996)Google Scholar
  38. 38.
    Nigrini, M.J.: Digital Analysis Using Benford’s Law: Tests Statistics for Auditors. Global Audit, Vancouver (2000)Google Scholar
  39. 39.
    Raimi, R.A.: The first digit problem. Am. Math. Monthly 83, 521–538 (1976)CrossRefMATHMathSciNetGoogle Scholar
  40. 40.
    Roukema, B.F.: A first-digit anomaly in the 2009 Iranian presidential election. Preprint arXiv:0906.2789 (2009)
  41. 41.
    Sambridge, M., Tkalčić, H., Jackson, A.: Benford’s law in the natural sciences. Geophys. Res. Lett. 37, L22301 (2010)CrossRefGoogle Scholar
  42. 42.
    Schatte, P.: On \(H_{\infty }\)-summability and the uniform distribution of sequences. Math. Nachr. 113, 237–243 (1983)CrossRefMATHMathSciNetGoogle Scholar
  43. 43.
    Schatte, P.: On the uniform distribution of certain sequences and Benford’s law. Math. Nachr. 136, 271–273 (1988)CrossRefMATHMathSciNetGoogle Scholar
  44. 44.
    Schürger, K.: Extensions of black-scholes processes and Benford’s law. Stochastic Process. Appl. 118, 1219–1243 (2008)CrossRefMATHMathSciNetGoogle Scholar
  45. 45.
    Strzałka, D.: On some properties of Benford’s law. J. Kore. Math. Soc. 47, 1055–1075 (2010)CrossRefMATHGoogle Scholar
  46. 46.
    Waldschmidt, M.: Diophantine Approximation on Linear Algebraic Groups. Springer, Berlin (2000)CrossRefMATHGoogle Scholar
  47. 47.
    Wintner, A.: On the cyclical distribution of the logarithms of the prime numbers. Q. J. Math. 6, 65–68 (1935)CrossRefGoogle Scholar
  48. 48.
    Wlodarski, J.: Fibonacci and lucas numbers tend to obey Benfords law. Fibonacci Quart. 9, 87–88 (1971)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.University of AlbertaEdmontonCanada

Personalised recommendations